CSN Login
Members Online: 8

EPOCH R swelling?

nhldaughter
Posts: 69
Joined: Nov 2010

Hi all. My mom did her first round of EPOCH R. She got two units of transfusion just now too. She feels a lot of swelling All over her body. Her feet are poofy so is her abdomin and back area.  She also swallows and feels tightness.  Anyone experience this??? They will discharge her in an hour and say it's just water retention, but it seems worse though she has stopped the saline ivy. Advice? 

Rocquie's picture
Rocquie
Posts: 499
Joined: Mar 2013

Has Mom's blood sodium been checked? "Just" water retention can be very dangerous. Please ask to have her sodium checked while she is still in the hospital.

Rocquie

 

po18guy
Posts: 241
Joined: Nov 2011

I had the EPOCH drugs, minus the "R" and expernced substantial swelling in the lower legs and feet. So bad that I had to sleep on the floor with my feet raised on an Ottoman, while wearing compression hosiery to force the fluid out of my legs. I thought my skin was going to tear. And, this was while I was being very closely monitored. With the toxicity of those drugs, this is bound to happen to many patients. Watch mom's blood work, but know that swelling comes with the turf. I would buy several pairs of compression hosiery. It will take almost all of her strength to pull them on, but it can make a huge difference in the swelling. Oh, and keep her legs and feet elevated as much as possible.

nhldaughter
Posts: 69
Joined: Nov 2010

Thank you both. I come to the site For strength and advice and each night someone makes me feel better. Her sodium was 134 on discharge papers. She too feels like her skin is shiny and about to tear apart. We are giving her water and Gatorade so it can flush out. she does have a pair of compression stalkings and I will try to encourage her to wear them as she usually doesn't like to. First night back home after 7 days of the hospital, may she rest well tonight. May everyone out there have a comfortable night/day. Wishing positive thoughts and prayers for all. 

jimwins's picture
jimwins
Posts: 2064
Joined: Aug 2011

Swelling can caused by prednisone and also increase blood pressure among other things.  I'd talk to her doctors and maybe they can prescribe something to help (like a diuretic).  I hope the symptoms improve.

As a footnote, I had my eyes thoroughly examined over a year after chemo and was told I had early stage cataract development probably caused by steroids during  chemo.  It's not causing any problems now but they suggested yearly check ups.  I received a pretty high dose of prednisone during treatment.  Side effects (some long range) unfortunately come with treatment for some folks. 

Hugs - Jim

nhldaughter
Posts: 69
Joined: Nov 2010

Thanks for the heads up about the eyes Jim. she got 100 mg of prednisone I think. I know there were two pills and very bitter tasting. Her blood pressure did seem on the high side for her at discharge, but they said it is within normal range, 140s/70s. Normally she runs very low though. Her swelling has improved today. She doesn't feel as bloated, but the neck stiffness and sort of swollen throat and tongue feeling really bothers her. She swallows hard and I can hear it. That's her main bothersome issue right now, no one knows why. The doc said it could be slight allergic reaction to the blood transfusion and gave her a Benadryl. But since last night it's just there. Sometimes calms down a bit and other times gets worse. I hope that goes away soon. I know we have tough days ahead and we need to be strong and prepared for such things. 

Big hug,

roya

jimwins's picture
jimwins
Posts: 2064
Joined: Aug 2011

You have a name:)!.  Something to consider and if she is able and doctor's okay it, is to allow her to do some things for herself/others.  It may pick up her spirits some and make her feel less dependent.  She will have to pay close attention to her body as she will most likely tire easily at times.  Just a thought :).

Hugs back,

Jim

nhldaughter
Posts: 69
Joined: Nov 2010

Yeah Jim, she was the active type who took care of grandkids and others. Loved to cook. But, for the past 3 years since the lymphoma so many other health issues have come up that she has been less and less herself. She does get pooped out real easily, especially now. I would say within the last month things just went downhill. The diagnosis of aggressive return then quick hospitalization and chemo. It all was so fast and scary. I pray the next couple of weeks she will be better so she can do more for herself. 

jimwins's picture
jimwins
Posts: 2064
Joined: Aug 2011

You guys are in my thoughts and hopefully she will feel better.  Hugs to all of you.

Jim

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network